Thunderstorm Wind, Franklin
- When
- May 25, 2:50 PM CST
- Where
- Franklin County, West Frankfort
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.900, -88.920
A few maple tree limbs were down.
Small clusters of thunderstorms moved slowly north to northwest during the afternoon and evening hours. Several of the storms briefly produced damaging winds and torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Small clusters of thunderstorms moved slowly north to northwest during the afternoon and evening hours. Several of the storms briefly produced damaging winds and torrential rainfall. The storms occurred in a moist southerly wind flow ahead of a cold front over far western Missouri and far western Arkansas. Wind shear was not particularly strong, but the air mass became quite unstable during the peak heating of the afternoon hours. This allowed several storms to briefly pulse up to severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 1:55 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 255 PM CDT Mon May 25 2020 .SHORT TERM...(Tonight through Tuesday) Issued at 1222 PM CDT Mon May 25 2020 RAP MLCIN shows the cap is gone, with CU fields taking shape across the CWFA, a precursor to another afternoon and evening of scattered thunderstorm activity. Some of the stronger storms will be capable of locally heavy rain, and strong wind gusts given the favorable lapse rates aloft and mid level dry air. Very little confidence in CAMs guidance in this regime. Will use Satellite trends, and zones of convergence to keep up with PoPs trends into the early evening. Chances will diminish tonight, then pick up again Tuesday, very much diurnal in nature. Otherwise used NBM guidance for temps, highs mid to upper 80s Tuesday, with high dew point air remaining in place. .LONG TERM...(Tuesday night through Monday) Issued at 253 PM CDT Mon May 25 2020 Models show a cutoff low centered over northeast Texas by 06z Wednesday, slowly moving over Arkansas by 00z Friday. This feature becomes a well defined upper trof as it finally makes a little more significant eastward progression Thursday night through Saturday. By Thursday, models show a surface cold front moving into the middle Mississippi and lower Ohio valleys, finally moving east of the PAH forecast area by 00z-06z Saturday. For Tuesday night through Wednesday night, our convective activity will be mostly associated with the upper low/trof. Showers and thunderstorms will continue through the period, with the best chances in the afternoon and early evening, and chances decreasing somewhat overnight due to loss of heating. The best chances through this period will be over west and southwest portions of the PAH fa because of closer proximity to the low. For Thursday into Friday, the cold front will be the main focus of our convective activity. Showers and thunderstorms will be likely across our entire area on Thursday, and chances will remain high to likely into Thursday night and Friday as the front is slowly moving across the region. Chances will decrease from north to south Friday night. The front will linger south of our region into Saturday, and this will continue the potential for isolated to scattered showers through the day, with the best chances across west Kentucky and southeast Missouri. There looks to finally be a break in our wet weather pattern as models are in good agreement showing a surface high building over the Great Lakes region Saturday night into Sunday. The surface high will gradually slide east into Monday as an upper level ridge builds just to our west. It will remain warm but humidity should be lower. && .AVIATION... Issued at 1222 PM CDT Mon May 25 2020 VFR conditions outside of scattered thunderstorms activity this afternoon and evening. SSE winds 5 to 10 kts on average. Shower and storm chances will diminish overnight, with light SE winds continuing. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && LONG TERM...RST
Hazardous Weather Outlook National Weather Service Paducah KY 213 PM CDT Mon May 25 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 213 PM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered afternoon and evening thunderstorms are forecast, with the best chances over southeast Missouri and southern Illinois. The primary concern will be lightning and locally heavy rainfall that could lead to some isolated flooding issues. However, a stray strong to severe storm with damaging winds cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Expect scattered thunderstorms this afternoon and evening. Some of the stronger storms may produce very strong winds and small hail. Localized flooding is possible if storms line up and move over the same area. Movement of the storms will be north around 20 mph. The stronger storms will also produce frequent lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS/CN
Special Weather Statement National Weather Service Paducah KY 223 PM CDT Mon May 25 2020 ILZ075>078-080>094-252100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, and Metropolis 223 PM CDT Mon May 25 2020 ...SPECIAL WEATHER STATEMENT... At 220 PM, radar showed thunderstorms continued to develop over southern Illinois. Most of the scattered storms were focused along the Interstate 57 corridor down along Interstate 24 from Vienna north to West Frankfort. Additional development was noted elsewhere. Through 400 PM, some of the stronger storms will produce frequent lightning, gusty winds 30 to 40 mph and heavy rain. Movement will be north at 20 mph. Brief severe thunderstorms cannot be ruled out, with the primary hazard being locally damaging winds. CN
The Paducah radar (KPAH), 93 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
5 thunderstorm wind, 1 flood. Local standard time, as filed.
A few maple tree limbs were down.
Tree branches several inches thick were snapped off on Highway 154 between Sesser and Rend Lake.
Torrential rainfall caused minor flooding.
Trees, tree limbs, and power lines were down. Some power poles were leaning.
One female was injured by a falling six-inch tree branch. A passer-by removed the limb from her. Injuries were minor. Several trees and branches were down across Cutler. One tree was on a power line. Branches several inches in diameter were snapped. A trained spotter estimated peak winds were 60 to 65 mph.
One tree fell on a power line and knocked out power near the city limits of Eldorado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885038, 885039, 885043, 885040, 885041, 885042.